Illinois, 2006

Tornado and Hail in Illinois, April 2, 2006

April 2, 2006 · NWS LOT · 19 events in 9 counties and zones

12 hail, 5 thunderstorm wind, 1 tornado, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 2, 5:00 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 2, 5:00 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 PM CDT SUN APR 2 2006

.DISCUSSION FOR AFTERNOON ZFP/GRIDS...
320 PM CDT

MAIN FOCUS THIS AFTN HAS BEEN ON TIMING AND MODE OF CONVECTION AS
STG LO PRES NOW OVR SWRN IA CONTS TO LIFT ENEWD IN CLOSE AGREEMENT
WITH 12Z MODEL RUNS.  VIS SATLT LOOP SHOWS STRONGLY ARCED LINES OF
CONVECTION DVLPG RAPIDLY FROM LOW CENTER...ACRS NRN MO AND ON INTO
THE OZARKS.  GIVEN RAPID INCRS IN LTG AND ANVIL SPREAD WITH THESE
STMS...LOOKS LIKE BIG HULLABALOO WILL BE MOVING INTO WRN IL NXT
COUPLE OF HRS.  INITIAL...MORE SCTD ELEVATED STMS OVR NRN IL ATTM
HAVE PRODUCED SOME SMALL HAIL IN THE DEKALB AREA...AND THREAT THRU
5-6 PM LOOKS LIKE IT WILL BE CONFINED TO HAIL AS MODEL FCST
SOUNDINGS JUMP TOTAL TOTALS INTO UPR 50S BY 00Z ACROSS
RGN...SUGGESTING VERY STG INFLUX OF LLVL MOISTURE IS UNDERWAY. SFC
WARM FRONT WILL MAKE IT ABOUT INTO CENTRAL IL THUS TOR THREAT IS
SOMEWHAT HIER TO S OF CHI FA.  THIS IS ALSO SUPPORTED BY PROFILERS
AND VIS IMAGERY.  AFTER THIS ELEVATED CONVECTION MOVES
THRU...ACTIVITY LIKELY TO BE SUPRESSED UNTIL PRE FRONTAL LN MOVES
THRU DURG 02-05Z TIME FRAME...ACCOMPANIED BY MORE OF A DAMAGING WIND
THREAT AS MID LVL SPEED MAX NOW OVR NERN KS ROTATES ARND BASE OF UPR
LO OVR MN/NWRN IA...AND PUNCHES INTO MID MS VLY THIS EVENING. /SEE
SWODY1 FOR MORE DETAILS ON SVR THREATS/

LOW CENTER TO DEEPEN AS IT HEADS OFF THRU DETROIT AREA MONDAY.  STG
LLVL COLD ADVECTION BHD SYS IN ADDN TO TIGHTENING GRADIENT WILL
PRODUCE ANOTHER ROUND OF BLUSTERY WINDS MON-MON NGT.  FOR NOW WILL
HOLD OFF ON POTL WIND ADVSRY DUE TO INCRSG SVR THREAT THIS EVENING
AND ANTICIPATION OF WW. DONT WANT TO CLUTTER UP FCST WITH MULTIPLE
HEADLINES ATTM AND MOST SURROUNDING FO/S ALREADY BUSY WITH
CONVECTIVE WX.

LTL CHGS TO LATER PERIODS.  TRANQUIL WX PERIOD TUE-WED BEFORE NXT HI
AMP TROF MOVES WRN U.S. BY THUR AND HEADS EWD BY WEEKS END
SUGGESTING DECENT WARM UP LATTER HALF OF WEEK...ALONG WITH TURN TO
WETTER PATN AS UPR LO APCHS.

MERZLOCK

&&

.AVIATION DISCUSSION FOR 00Z TAFS...
600 PM CDT

VERY COMPLICATED FORECAST OVER THE NEXT 24 HRS DUE TO POTENTIAL FOR
+TSRA THIS EVENING.

CIGS HAVE MOSTLY SCT OUT AHEAD OF THE APPROACHING LINE OF TS.
CIGS WILL LIKELY BE QUITE VARIABLE...BOUNCING AROUND BETWEEN VFR
AND MVFR AS THE LINE APPROACHES...BUT SHOULD QUICKLY DETERIORATE TO
IFR INVOF TSRA.  LATEST SATELLITE AND RADAR TRENDS INDICATE THAT THE
LINE OF STORMS SHOULD REACH THE RFD TAF AREA BTWN 00Z AND 01Z AND
THE CHICAGO TAFS SITES BTN 01Z AND 02Z.  IN THE MEAN TIME...SCT
SHRA/TSRA SHOULD MOVE THROUGH NRN IL/NWRN IN.

GUIDANCE CONTINUES TO BRING THE SFC LOW ALONG THE WI/IL BORDER...
MOVING OVER SRN LAKE MICHIGAN BY 09Z. AHEAD OF THE LINE OF
TS...WINDS WILL REMAIN SELY...TURNING SWLY WITH THE PASSAGE OF THE
TS BTWN 00Z AND 06Z.  AS THE LOW MOVES N AND E OF THE REGION...WINDS
WILL QUICKLY SHIFT NWLY AND BECOME RATHER GUSTY.  WINDS ARE EXPECTED
TO REMAIN GUSTY OVERNIGHT AND THROUGH THE MORNING HOURS UNDER STRONG
COLD ADVECTION AND A TIGHTENING PRESSURE GRADIENT BEHIND THE EXITING
SFC LOW AND AN APPROCHING SFC HIGH.  WINDS WILL BEGIN TO SUBSIDE
DURG THE AFTERNOON HOURS AS THE SFC HIGH BUILDS INTO NRN IL.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...GALE WRNG LM MON AND TUES.

&&
Hazardous weather outlook, Apr 2, 3:30 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT SUN APR 2 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-031030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT SUN APR 2 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
ALL OF NORTHERN ILLINOIS AND NORTHWEST INDIANA.

THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL FROM ELEVATED
THUNDERSTORMS EARLY THIS EVENING.

DEEPENING LOW PRESSURE WILL PASS ACROSS NORTHWEST ILLINOIS THIS
EVENING.  A WARM FRONT EXTENDING SOUTHEASTWARD FROM THIS LOW WILL
RETREAT NORTHWARD INTO CENTRAL ILLINOIS...AND THIS IS EXPECTED TO BE
THE FOCUS FOR MORE SURFACE ROOTED STORMS CARRYING A GREATER TORNADO
THREAT.

HOWEVER...COVERAGE OF STORMS ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA WILL BE INCREASING THIS EVENING...CULMINATING IN A PRE COLD
FRONTAL LINE OF STORMS DUE TO PASS ACROSS THE AREA FROM WEST TO EAST
BETWEEN 8 PM AND MIDNIGHT.  THESE STORMS WILL BRING A THREAT OF
DAMAGING WIND GUSTS ALONG WITH LARGE HAIL.

THE SEVERE WEATHER THREAT WILL END BY MIDNIGHT WITH THE PASSAGE OF
THE COLD FRONT.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATER THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-031030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT SUN APR 2 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TIP OF LAKE MICHIGAN...MAINLY BETWEEN 800 PM AND MIDNIGHT CDT.
STRONG GUSTY WINDS AND HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NORTHWEST GALES TO 35 KNOTS ARE EXPECTED MONDAY THROUGH MONDAY
NIGHT.

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

MERZLOCK

The radar

The Chicago radar (KLOT), 25 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Kendall

When
April 2, 5:52 PM CST to 5:59 PM CST
Where
Kendall County, 3 mi SW of Oswego
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.650, -88.383

Penny to quarter size hail was reported across eastern Kendall County.

Hail, Will

When
April 2, 6:07 PM CST to 6:11 PM CST
Where
Will County, Plainfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -88.200

Penny size hail was reported at Route 59 and Renwick Road. Nickel to quarter size hail was reported just west of downtown Plainfield.

Hail, Will

When
April 2, 6:16 PM CST to 6:21 PM CST
Where
Will County, Bolingbrook
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.667, -88.133

Dime to quarter size hail was reported covering the ground at Boughton and Weber Roads. Penny size hail was reported at Interstate 55 and Weber Road.

Hail, Will

When
April 2, 6:18 PM CST to 6:21 PM CST
Where
Will County, Romeoville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.633, -88.067

Nickel size hail was reported at Belmont and Murphy Streets.

Hail, Du Page

When
April 2, 6:19 PM CST to 6:22 PM CST
Where
Du Page County, Bolingbrook
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.667, -88.133

Nickel size hail was reported at 75th Street and Naper Blvd.

Tornado, Livingston

When
April 2, 6:23 PM CST to 6:25 PM CST
Where
Livingston County, 10 mi SW of Flanagan
Rating
F0
Path length
1.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
40.767, -88.983

A F0 tornado touched down about 3 miles west of Gridley in Mclean County, crossed into Livingston County about 9.5 miles southwest of Flanagan, then dissipated about 8.0 miles southwest of Flanagan. No damage or injuries were reported.

Hail, Du Page

When
April 2, 6:40 PM CST to 6:43 PM CST
Where
Du Page County, Oak Brook
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.833, -87.967

Quarter size hail was reported near Interstate 294 and Cermak Road.

Hail, Cook

When
April 2, 6:41 PM CST to 6:44 PM CST
Where
Cook County, 1 mi W of Westchester
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.850, -87.883

Quarter size hail was reported near Interstate 294 and Cermak Road.

Hail, Will

When
April 2, 6:52 PM CST
Where
Will County, 4 mi S of Frankfort
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.450, -87.850

Walnut size hail was reported along Route 45 in Green Garden Township.

Thunderstorm Wind, Iroquois

When
April 2, 6:55 PM CST
Where
Iroquois County, Cissna Park
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
40.567, -87.883

An internet tower was blown down. The tower snapped an electrical line as it tipped over, and finally fell on a parked pick-up truck, cracking the windshield.

Thunderstorm Wind, Ford

When
April 2, 6:57 PM CST
Where
Ford County, Paxton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.467, -88.100

A roof was blown off a trailer in a mobile home park.

Thunderstorm Wind, Iroquois

When
April 2, 7:00 PM CST
Where
Iroquois County, Claytonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
40.567, -87.817

A tree fell onto a house causing minor damage to the roof.

Hail, Cook

When
April 2, 7:04 PM CST to 7:08 PM CST
Where
Cook County, Bridgeview
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.750, -87.800

Penny size hail was reported in Bridgeview and quarter size hail was reported in Cicero.

Thunderstorm Wind, Iroquois

When
April 2, 7:15 PM CST
Where
Iroquois County, Papineau
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
40.967, -87.717

A 1.5 car garage was destroyed, a truck was picked up and doors of a house were blown off their hinges.

Hail, Boone

When
April 2, 7:20 PM CST to 7:23 PM CST
Where
Boone County, Belvidere
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.250, -88.850

Hail, Cook

When
April 2, 7:23 PM CST to 7:26 PM CST
Where
Cook County, Chicago
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.833, -87.650

Quarter size hail was reported near the Eisenhower Expressway and Laramie Avenue.

Thunderstorm Wind, Kankakee

When
April 2, 7:25 PM CST
Where
Kankakee County, 3 mi NW of Kankakee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -87.883

Wind damage was reported in the River Bend Subdivision on Route 113, northwest of Kankakee.

Lightning, Will

When
April 2, 7:41 PM CST to 7:56 PM CST
Where
Will County, Frankfort
Reported by
LAW ENFORCEMENT
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Two houses were struck by lightning in Frankfort.

Hail, Will

When
April 2, 7:42 PM CST to 7:45 PM CST
Where
Will County, 1 mi NW of Monee
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.433, -87.750

Nickel size hail was reported near Interstate 57 and Manhattan/Monee Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499256, 5499257, 5499258, 5499259, 5499348, 5499347, 5499260, 5499261, 5499341, 5499349, 5499262, 5499350, 5499340, 5499339, 5499345, 5499342, 5499344, 5499346, 5499343.